Calculus of Variations and Geometric Measure Theory

A. Zuniga

Continuity of minimizers to weighted least gradient problems

created by zuniga on 31 Jan 2019


Published Paper

Inserted: 31 jan 2019
Last Updated: 31 jan 2019

Journal: Nonlinear Analysis
Volume: 178
Pages: 86--109
Year: 2019
Doi: 10.1016/

ArXiv: 1709.00502 PDF
Links: Journal link


We revisit the question of existence and regularity of minimizers to the weighted least gradient problem with Dirichlet boundary condition \[ \inf\left\{\int_{\Omega}\textrm{a}(x)
:\, u\in BV(\Omega),\; u|_{\partial\Omega}=g\right\}, \] where $g\in C(\partial\Omega)$, and $\textrm{a}\in C^2(\bar{\Omega})$ is a weight function that is bounded away from zero. Under suitable geometric conditions on the domain $\Omega\subset\mathbb{R}^n$, we construct continuous solutions of the above problem for any dimension $n\geq 2$, by extending the technique in [P. Sternberg, G. Williams, and W.P. Ziemer, Existence, uniqueness, and regularity for functions of least gradient, J. Reine Angew. Math., 430 (1992), pp. 35-60.] to this setting of inhomogeneous variations. We show that the level sets of the constructed minimizer are minimal surfaces in the conformal metric $\textrm{a}^{2/(n-1)}I_n$. This result complements the approach in [R.L. Jerrard, A. Moradifam, and A.I. Nachman, Existence and uniqueness of minimizers of general least gradient problems, J. Reine Angew. Math., 734 (2018), pp. 71-97] since it provides a continuous solution even in high dimensions where the possibility exists for level sets to develop singularities. The proof relies on an application of a strict maximum principle for sets with area minimizing boundary established by Leon Simon in [L. Simon, A strict maximum principle for area minimizing hypersurfaces, J. Differential Geom., 26 (1987), pp. 327-335].

Keywords: least gradient problem, weighted perimeter, barrier condition